Alert archive / West Virginia / Tornado Warnings in 2004

Tornado Warning 9, NWS Baltimore/Washington

May 25, 2004Jefferson County, West Virginia

NWS Baltimore/Washington issued this tornado warning at May 25, 2004, 6:11 PM EDT for Jefferson County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 6:11 PM EDT (22:11 UTC)
Expired
May 25, 2004, 6:45 PM EDT
In force
34 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Jefferson County, WV

The radar

The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 252211
TORLWX
WVC037-252245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 645 PM EDT.

* AT 612 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 4 MILES SOUTHWEST OF KEARNEYSVILLE...MOVING EAST AT
  35 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHEPHERDSTOWN
  AND RANSON.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3944 7788 3932 7801 3926 7778 3933 7775
          3942 7776

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 25, 3:30 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 25, 3:30 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE MAY 25 2004

.SHORT TERM...
WEAK FRONT ACROSS THE NORTHERN CWA IS SLOWLY PUSHING BACK NORTH INTO
PA. ALSO WEAK MID LEVEL BOUNDARY FROM OLD MCS IS ALSO MOVING ACROSS
FROM WEST TO EAST. ATTM WE ARE STILL CAPPED....BUT ITS THE LINE OF
THUNDERSTORMS DEVELOPING IN WESTERN WVA THAT WILL BE BRINGING MOST
OF THE CONVECTION TO OUR CWA OVERNIGHT. THEN THE COLD FRONT WILL
MOVE ACROSS THE FA ON WEDNESDAY WITH A CHC OF THUNDERSTORMS
CONTINUING. HIGH TEMPS SIMILAR TO TODAY (IN THE MID 80S). ND

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
MODELS ARE CONSISTENT IN SHOWING THE WEAK COLD FRONT STALLING ACROSS
CNTRL/SRN VA WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE EMBEDDED
IN THE ZONAL FLOW SHOULD BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. MODELS DIFFER ON THE EXACT TIMING OF
THE WAVE...BUT WENT CLOSER TO THE ETA MODEL ON TIMING AND INTRODUCED
CHANCE POPS FOR THURSDAY.

BY FRIDAY MORNING THE BUILDING RIDGE OVER THE NRN PLAINS WILL HELP
AMPLIFY THE TROUGH OVER THE EAST. THIS COMBINED WITH LINGERING
INSTABLILITY SHOULD BE ENOUGH TO WARRENT CHANCE POPS FOR FRIDAY.

OVER THE WEEKEND...EXPECT A DRY AND STABLE AIR MASS TO MOVE INTO THE
REGION BEHIND THE COLD FRONT ON SATURDAY.  MEDIUM RANGE MODELS ARE
FAIRLY CONSISTENT IN DIGGING A DEEP TROUGH IN THE CENTRAL PLAINS BY
SUNDAY. THE BUILDING DOWNSTREAM RIDGE OVER THE EAST SHOULD ASSIST IN
PUSHING THE FRONT NWD AS A WARM FRONT...BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS WITH A SLIGHT WARMING TREND THROUGH
MEMORIAL DAY.

TEW

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 25, 10:15 AM EDT, 7 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EDT TUE MAY 25 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-261000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1015 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY
WINDS...HAIL... AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY... FRIDAY NIGHT... AND
SUNDAY AND MONDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY
RAINFALL...STRONG GUSTY WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

ND

In the hours before

Special weather statement, May 25, 12:16 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1216 PM EDT TUE MAY 25 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-260000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1216 PM EDT TUE MAY 25 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

AS A WARM FRONT PUSHES TO THE NORTHEAST THIS AFTERNOON...A MIDLEVEL
DISTURBANCE APPROACHING FROM THE WEST WILL TRIGGER SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE REGION DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
GUSTY TO DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL
EXPECTED AS THE MAIN THREATS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Special weather statement, May 25, 3:10 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE MAY 25 2004

MDZ001>003-VAZ021-025>031-WVZ048>055-252130-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GARRETT MD-
GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV-
MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-
310 PM EDT TUE MAY 25 2004

...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING INTO THE
AREA FROM THE WEST...

AT 3:10 PM...DOPPLER RADAR SHOWED A BROKEN LINE OF STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA AND WESTERN
PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE STORMS WILL NEAR THE
ALLEGHENY FRONT AND HIGHLANDS BETWEEN 4:00 PM AND 4:30 PM...SPREADING
EAST ACROSS THE SHENANDOAH VALLEY TO THE BLUE RIDGE BY 6:00 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL...ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THESE AREAS
SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS.

ROGOWSKI
Special weather statement, May 25, 4:09 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT TUE MAY 25 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-260204-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
409 PM EDT TUE MAY 25 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON AND EVENING...

AN UPPER LEVEL DISTURBANCE AND A NORTHWARD MOVING WARM FRONTAL
BOUNDARY WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING WIND GUSTS 60 TO 70 MPH...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:06 PM EDTSevere Thunderstorm WarningLWXMorgan39 min
May 25, 5:54 PM EDTSevere Thunderstorm WarningLWXBerkeley51 min
May 25, 6:02 PM EDTSevere Thunderstorm WarningLWXJefferson58 min

Nearby

Tornado Warnings in West Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.